Alert archive / Florida / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 8, NWS Melbourne, FL

April 5, 2019Saint Lucie County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Apr 5, 2019, 3:44 PM EDT for Saint Lucie County, Florida. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2019, 3:44 PM EDT (19:44 UTC)
Expired
Apr 5, 2019, 4:15 PM EDT
In force
31 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Saint Lucie County, FL

The radar

The Melbourne radar (KMLB), 81 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.7 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2019-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2019-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
248 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
816 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

415 
WUUS52 KMLB 051944
SVRMLB
FLC111-052015-
/O.NEW.KMLB.SV.W.0008.190405T1944Z-190405T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
344 PM EDT FRI APR 5 2019

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Northeastern St. Lucie County in east central Florida...

* Until 415 PM EDT.

* At 343 PM EDT, a severe thunderstorm was located over Fort Pierce
  North, or over Fort Pierce, moving southeast at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Fort Pierce, White City, Indrio, Saint Lucie Nuclear Power Plant
  and Fort Pierce Inlet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 2738 8043 2756 8041 2756 8029 2732 8018
TIME...MOT...LOC 1943Z 332DEG 7KT 2746 8035 

HAIL...1.00IN
WIND...60MPH
 
$$

Bragaw
1 follow-up statement
426 
WWUS52 KMLB 052000
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
400 PM EDT FRI APR 5 2019

FLC111-052015-
/O.CON.KMLB.SV.W.0008.000000T0000Z-190405T2015Z/
St. Lucie FL-
400 PM EDT FRI APR 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHEASTERN ST. LUCIE COUNTY...

At 355 PM EDT, a severe thunderstorm was located over Fort Pierce,
moving southeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Fort Pierce, White City, Indrio, Saint Lucie Nuclear Power Plant and
Fort Pierce Inlet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2738 8043 2756 8041 2756 8029 2732 8018
TIME...MOT...LOC 1955Z 332DEG 7KT 2744 8034 

HAIL...1.00IN
WIND...60MPH
 
$$

Bragaw

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 3:42 PM EDT, 2 minutes earlier.

Area forecast discussion, Apr 5, 3:42 PM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
342 PM EDT Fri Apr 5 2019

.DISCUSSION...
Tonight and Saturday...Low pressure emerging off the Carolina
Coast will drag a weak surface boundary/front over the peninsula
tonight. This feature will dissipate early Saturday as high
pressure over the Wrn Atlc basin begins to rebuild WWD over the
state. Lingering showers and a few storms ascd with aftn
instability and cooler temps aloft will linger over portions of
the area into tonight. Best coverage should be over the areas
south of Metro Orlando and the adjacent Atlc waters past dark with
NW flow aloft able to keep pcpn activity going a little later
than normal diurnal.

For Sat...Modest instability and suitable sfc heating/boundaries
will lead to some afternoon showers and storms. Best areas for
development will be inland counties, as well as the I-4 corridor
to Volusia Co. There will be a slight chc of slow moving storms
primarily inland where boundary interactions should be optimized.
Temps will make it into the M80s inland and around 80 coast.

00Z Sun-12Z Mon...
A negatively tilted short wave trof over the Desert SW will
rotate into the High Plains and feed its energy into a weak
H100-H70 cyclone currently over the central plains. This low will
dvlp into a full blown storm system as it pushes acrs the upr
midwest/Great Lakes, combines force with a second storm system
fcst to dvlp near the Arklatex late Sun night into Mon. These two
WX features will push a hi pres ridge from the ern seaboard into
the W Atlc where it will weak over the relatively warm ocean
waters.

Position of the ridge axis will remain draped over central FL, but
will weaken steadily with time as its wrn flank is eroded by the
aforementioned dual storm centers. A light bit steady 10KT S/SE flow
will persist thru the H100/H70 lyr, a flow pattern that will tap an
airmass with limited low/mid lvl moisture: H100-H70 mean RH values
largely AOB 70pct...H85-H50 values blo 50pct...PWat values generally
btwn 1.25"-1.50". Mid lvls moderately unstable with H85-H70 lapse
rates btwn 5.5-6.0C/KM Sat night, steepening to 6.0-6.5C/KM on Sun,
but little in the way of mid lvl dynamic support as the ridge axis,
albeit weak, will block out much of the short wave energy.

Some late aftn shras may dvlp as seabreeze/mesoscale boundaries
interact, but the lack of deep lyr moisture and organized lift will
limit any precip to areas along and north of the I-4 Corridor...
PoPs AOB 20pct. Temps abv avg as the S/SE flow generates a warm air
advection pattern...min temps in the U60s/L70s...max temps in the
M/U80s interior, L/M80s along the coast.

Extended...(Prev Disc)...
Shortwave trough will move east through the southeast U.S. early
next week eventually shifting a weak front through the area Tuesday
and leading to increasing rain chances. Showers and storms expected
each day, with PoPs rising from 40-50 percent Monday to 50-60
percent Tuesday. Drier air will then filter into the area toward mid
to late week with rain chances ending. Highs in the mid-upper 80s
Monday will decrease to low 80s on Tuesday with greater coverage of
showers/storms and cloud cover expected. However, temps will then
warm back into the low to mid 80s Wed-Fri+.

&&

.AVIATION...
Showers and Isold storms will bring brief MVFR conds to vcty VRB-
FPR-SUA sites through 06/01Z. VFR conds areawide overnight aft
06/02Z. Dvlpg shra and isold TS aft 06/17Z mainly inland.

&&

.MARINE...
Tonight and Saturday...High pressure will establish over the area
beginning Sat. Expect favorable early weekend boating conds with
seas around 2-3 ft near the coast and 3-4ft offshore.

Sun-Sun Night...Ridge axis spanning the Ern seaboard will drift
seaward and weaken as a new storm system dvlps in the vcnty of the
Arklatex. A gentle to moderate SE breeze will prevail with seas
2- 3FT nearshore and 3-4FT offshore thru the day, building to
3-4FT areawide by sunset.

Mon-Tue...The storm system will ride over the NW flank of the Atlc
ridge early next week, forcing the ridge to retreat seaward. As it
does, a gradual wind shift will take place:  A gentle to moderate
S/SE breeze thru the day Mon, veering to a gentle to moderate S/SW
breeze in the predawn hrs Tue mrng, bmcg a gentle to moderate W/SW
breeze Tue night into Wed. Seas 2-3FT nearshore and 3-4FT offshore.
Chc shras/slgt chc of tsras Mon...shras likely and a slgt chc of
tsras on Tue.

Wed-Wed Night...The storm system will push off the Mid Atlc/New
England coastal waters by daybreak, cranking a cold front thru
central FL and the adjacent Atlc waters as it does. Winds veering to
a light to gentle W/NW breeze by midday, bcmg a light N/NE breeze in
the aftn, then lgt/vrbl overnight. Seas subsiding to 2-3FT areawide
by midday, then AOB 2FT areawide aft sunset. Chc of shras in the
over the Treasure Coast...slgt chc of shras elsewhere.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  64  84  67  83 /  20  20  10  10
MCO  66  89  67  89 /  30  30  20  20
MLB  66  84  70  83 /  40  10  10  10
VRB  65  85  71  83 /  40  10  10  10
LEE  66  88  67  89 /  10  30  20  20
SFB  65  88  67  88 /  20  30  20  20
ORL  67  88  67  88 /  20  30  20  20
FPR  65  84  71  83 /  30  10  10  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

SHORT TERM...Pendergrast
LONG TERM....Bragaw
Hazardous weather outlook, Apr 5, 9:54 AM EDT, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
954 AM EDT Fri Apr 5 2019

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-052200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
954 AM EDT Fri Apr 5 2019

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
There will be a chance of lightning storms to develop during the
heat of the afternoon roughly from the Space Coast and Kissimmee,
south to Lake Okeechobee and the Treasure Coast. A few storms may
become strong with gusty winds of 30 to 40 mph, heavy rain and
small hail. Storms which develop will move east to northeast at 20
to 30 mph.

.RIP CURRENT IMPACT...
Weather and ocean conditions will produce a moderate threat for
dangerous rip currents at the central Florida Atlantic beaches
today. The threat will be highest between 1130 am and 530 pm due
to tidal effects. Check with your local beach patrol for additional
information about ocean hazards, and always heed the warnings
from lifeguards. Remember to swim only near a lifeguard, and never
swim alone.

.MARINE THUNDERSTORM GUST IMPACT...
A few storms moving offshore from the mainland this afternoon
will be capable of bringing wind gusts of 35 knots or greater,
along with frequent lightning. The mainland over Osceola and
Okeechobee counties, along with the coastal waters south of Port
Canaveral have some potential for storm development.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
The threat for dangerous rip currents will remain elevated at
area beaches through this weekend. There will be a chance for
afternoon thunderstorms in the daily forecast for portions of the
area through at least next Tuesday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today.

JP

In the hours before

Special weather statement, Apr 5, 3:36 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Melbourne FL
336 PM EDT FRI APR 5 2019

FLZ059-052000-
St. Lucie FL-
336 PM EDT FRI APR 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ST. LUCIE COUNTY
UNTIL 400 PM EDT...

At 334 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fort Pierce, moving southeast at 10 mph.

Small hail and winds in excess of 40 mph will be possible with this
storm.

Locations impacted include...
Fort Pierce, White City, Saint Lucie Nuclear Power Plant and Fort
Pierce Inlet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2730 8018 2737 8036 2746 8044 2752 8041
      2751 8025 2731 8018
TIME...MOT...LOC 1934Z 287DEG 8KT 2747 8036

15

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 3:36 PM EDTSpecial Weather StatementMLBSaint Lucie24 min
Apr 5, 3:45 PM EDTSpecial Marine WarningMLB60 min
Apr 5, 3:57 PM EDTSpecial Weather StatementMLBIndian River33 min
Apr 5, 4:15 PM EDTSpecial Weather StatementMLBIndian River45 min
Apr 5, 4:16 PM EDTSpecial Weather StatementMLBSaint Lucie44 min
Apr 5, 4:18 PM EDTSpecial Marine WarningMLB57 min
Apr 5, 4:21 PM EDTSevere Thunderstorm WarningMLBSaint Lucie39 min
Apr 5, 4:25 PM EDTSevere Thunderstorm WarningMLBIndian River35 min
Apr 5, 4:47 PM EDTSpecial Weather StatementMLBIndian River43 min
Apr 5, 4:55 PM EDTSpecial Weather StatementMLBMartin65 min
Apr 5, 5:02 PM EDTSevere Thunderstorm WarningMLBMartin, Saint Lucie43 min
Apr 5, 5:44 PM EDTSpecial Weather StatementMLBMartin46 min
Apr 5, 5:52 PM EDTSevere Thunderstorm WarningMLBMartin38 min
Apr 5, 6:17 PM EDTSpecial Weather StatementMLBOkeechobee58 min

Nearby

Severe Thunderstorm Warnings in Florida, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.